Community by and for patients to share experiences and recommendations

Why is My Hair Thinning Several Years after Hair Transplant Surgery?

5/10/2011 4:12:26 AM

Question:

I have had several hair transplants. There was a point when my scalp looked really full. Now, numerous years later, it has thinned quite substantially. Why is that?  Can minoxidil help regrow the transplanted hair that has been lost?  If so, would I need to apply it long term to see any progress as well as sustain any hair growth?

Answer:

Have you been medically stabilizing your hair loss with Propecia (finasteride) and Rogaine (minoxidil)? This is the best way to prolong the effects of your hair transplant surgery by slowing the progression of Androgenic Alopecia.

Transplanted hair from the permanent donor zone should last a lifetime. Were you completely bald prior to hair transplant surgery or did you have existing hair? What you are experiencing may be the progression of male pattern balding and the continued loss of any pre-existing, natural hair in your recipient area.

Minoxidil alone may help to increase lost density. However, I also suggest discussing Propecia with your doctor. Each of these drugs must be used for life in order to maintain the effects. You will lose any benefits from these drugs in the event you discontinue use.

David (TakingThePlunge) - Forum Co-Moderator and Editorial Assistant for the Hair Restoration Forum and Social Network, the Coalition Hair Loss Learning Center, and the Hair Loss Q & A Blog.

Get Proven Hair Loss Treatments at the Best Prices by visiting our new Online Hair Loss Product Store